Kansas, 2002

Hail and Damaging Wind in Kansas, May 26, 2002

May 26, 2002 · NWS GLD · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 3:29 PM MST, 11 minutes earlier.

Area forecast discussion, May 26, 3:29 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SUN MAY 26 2002

DRY LINE PUSHED EAST OF SOME OF THE NEBRASKA COUNTIES AND UPDATED
ZONES TO REMOVE THE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK
COUNTIES. OTHERWISE NO OTHER CHANGES.

.GLD...NONE.

VP

In the hours before

Special weather statement, May 26, 11:45 AM MST, 3 hours 55 minutes before
NEZ079>081-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT SUN MAY 26 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#335 FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA UNTIL 7 PM MDT
(8 PM CDT):

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

AN UPPER LEVEL DISTURBANCE IN THE FLOW ALOFT WILL MOVE ACROSS THE
TRI STATE AREA THIS AFTERNOON. MEANWHILE...AT THE SURFACE SOUTHERLY
WINDS WILL CONTINUE TO PUSH PLENTY OF LOW LEVEL MOISTURE INTO
SOUTHWEST NEBRASKA...AIDING IN THE DEVELOPMENT OF A DRYLINE.
THE DRYLINE WILL CONTINUE TO DEVELOP ALONG THE COLORADO NEBRASKA
BORDER AND SLOWLY MOVE EAST AND BE NEAR A MCCOOK NEBRASKA TO TRIBUNE
KANSAS LINE BY EARLY THIS EVENING. THE SURFACE CONVERGENCE
ASSOCIATED WITH THE DRYLINE AND A INCREASINGLY UNSTABLE ATMOSPHERE
PROVIDED BY STRONG DAYTIME HEATING WILL HELP DEVELOP SEVERE
THUNDERSTORMS ALONG THE DRYLINE THIS AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A NORTH
PLATTE TO HAIGLER LINE THIS AFTERNOON. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO
60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER
Special weather statement, May 26, 12:07 PM MST, 3 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SUN MAY 26 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE REQUIRED ACROSS NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS AFTERNOON AND
TONIGHT...

A DRYLINE HAS DEVELOPED FROM NEAR FLAGLER COLORADO TO NORTH PLATTE
NEBRASKA THIS AFTERNOON. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AHEAD OF THIS LINE AND STRONG DAYTIME HEATING WILL HELP IN
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI STATE REGION THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL
DEVELOP ALONG A WRAY COLORADO TO WILD HORSE LINE BY 2 PM MDT AND
QUICKLY INTENSIFY AS THEY MOVE EAST AT 20 MPH INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA. THE MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND THUNDERSTORM WIND GUSTS GREATER THAN 60 MPH.

TABER
Special weather statement, May 26, 1:09 PM MST, 2 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT SUN MAY 26 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT).
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE
HAIL AND DAMAGING WINDS.

THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...YUMA...KIT
CARSON...AND CHEYENNE.

THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

A SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR SOUTHWEST NEBRASKA
UNTIL 7 PM MDT (8 PM CDT).

NOW IS THE TIME TO REVIEW SEVERE WEATHER PROCEDURES AND SAFETY
RULES. IF A THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE
A BUILDING IMMEDIATELY.

MENTZER
Special weather statement, May 26, 3:21 PM MST, 19 minutes before
NEZ079>081-262315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SUN MAY 26 2002

THE SEVERE THUNDERSTORM WATCH FOR DUNDY AND HITCHCOCK COUNTIES IN
NEBRASKA HAS EXPIRED. DRIER AIR HAS MOVED OVER THOSE COUNTIES...SO
THUNDERSTORMS ARE NO LONGER EXPECTED THERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RED WILLOW COUNTY
UNTIL 7 PM MDT (8 PM CDT).  A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT FOR NORTHWEST KANSAS AND EXTREME EASTERN COLORADO
UNTIL 8 PM MDT (9 PM CDT).

MENTZER

The radar

The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
May 26, 3:40 PM MST
Where
Wichita County, 16 mi SSW of Leoti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -101.467

Hail, Norton

When
May 26, 6:26 PM MST
Where
Norton County, 10 mi N of Norton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -99.883

Thunderstorm Wind, Norton

When
May 26, 6:26 PM MST
Where
Norton County, 10 mi N of Norton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.983, -99.883

Four inch diameter tree limbs broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291676, 5291677, 5291678.